Alert archive / Virginia / Wind Advisories in 2025
Wind Advisory 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 27, 2025, 2:44 PM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 21 counties in Virginia; 4 counties in West Virginia. It took effect at Jan 28, 2025, 12:00 AM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2025, 2:44 PM EST (19:44 UTC)
- In effect from
- Jan 28, 2025, 12:00 AM EST
- Expired
- Jan 28, 2025, 3:00 PM EST
- In force
- 15 hr
- Issued by
- NWS Blacksburg, VA
All 28 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815 WWUS71 KRNK 271944 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 244 PM EST Mon Jan 27 2025 NCZ001-002-018-VAZ010>020-022>024-WVZ042>044-507-508-280345- /O.NEW.KRNK.WI.Y.0005.250128T0500Z-250128T2000Z/ Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Whitetop, Quinwood, Boone, Sparta, Galax, Floyd, Pulaski, Bland, Lewisburg, Salem, New Castle, Wytheville, Buena Vista, Independence, Duo, White Sulphur Springs, Hot Springs, Roanoke, Blacksburg, Lexington, Pearisburg, Fincastle, Covington, Alderson, Rainelle, Flat Top, Hix, Union, Troutdale, Radford, Hinton, Clifton Forge, Volney, and Bluefield 244 PM EST Mon Jan 27 2025 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST TUESDAY... * WHAT...West winds 15 to 30 mph with gusts of 40 to 50 mph expected. * WHERE...Portions of northwest North Carolina, southwest and west central Virginia, and southeast West Virginia. * WHEN...From midnight tonight to 3 PM EST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind gusts, up to 50 mph, are expected at elevations above 3000 feet. The valleys will be somewhat sheltered, with gusts up to 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 11
3 follow-up statements
295 WWUS71 KRNK 280051 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 751 PM EST Mon Jan 27 2025 NCZ001-002-018-VAZ010>020-022>024-WVZ042>044-507-508-281000- /O.CON.KRNK.WI.Y.0005.250128T0500Z-250128T2000Z/ Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Covington, Blacksburg, Union, Volney, Fincastle, West Jefferson, Rainelle, Floyd, Troutdale, Boone, New Castle, Sparta, Radford, Pulaski, Whitetop, Buena Vista, Quinwood, Roanoke, Independence, Lewisburg, Hix, Pearisburg, Bland, Galax, Lexington, Bluefield, Alderson, Duo, Salem, White Sulphur Springs, Flat Top, Hot Springs, Clifton Forge, Hinton, and Wytheville 751 PM EST Mon Jan 27 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST TUESDAY... * WHAT...West winds 15 to 30 mph with gusts of 40 to 50 mph expected. * WHERE...Portions of northwest North Carolina, southwest and west central Virginia, and southeast West Virginia. * WHEN...From midnight tonight to 3 PM EST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind gusts, up to 50 mph, are expected at elevations above 3000 feet. The valleys will be somewhat sheltered, with gusts up to 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BMG
662 WWUS71 KRNK 280817 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 317 AM EST Tue Jan 28 2025 NCZ001-002-018-VAZ010>020-022>024-WVZ042>044-507-508-282000- /O.CON.KRNK.WI.Y.0005.000000T0000Z-250128T2000Z/ Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Buena Vista, Hix, Fincastle, Quinwood, Duo, Troutdale, Floyd, Hinton, Pulaski, Independence, Pearisburg, Union, Sparta, Hot Springs, Rainelle, Lexington, Alderson, Volney, Lewisburg, Roanoke, Wytheville, Bland, Whitetop, Clifton Forge, White Sulphur Springs, Salem, Radford, Blacksburg, New Castle, Bluefield, Galax, Boone, Covington, Flat Top, and West Jefferson 317 AM EST Tue Jan 28 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... * WHAT...West winds 15 to 30 mph with gusts of 40 to 50 mph expected. * WHERE...Portions of northwest North Carolina, southwest and west central Virginia, and southeast West Virginia. * WHEN...Until 3 PM EST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind gusts, up to 50 mph, are expected at elevations above 3000 feet. The valleys will be somewhat sheltered, with gusts up to 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ AB
660 WWUS71 KRNK 281952 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 252 PM EST Tue Jan 28 2025 NCZ001-002-018-VAZ010>020-022>024-WVZ042>044-507-508-290400- /O.EXP.KRNK.WI.Y.0005.000000T0000Z-250128T2000Z/ /O.NEW.KRNK.WI.Y.0006.250129T0500Z-250129T2300Z/ Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Rainelle, Lewisburg, Buena Vista, Fincastle, Lexington, Sparta, Volney, Alderson, West Jefferson, Pulaski, Floyd, White Sulphur Springs, Hinton, Independence, Salem, Hix, Quinwood, Hot Springs, Boone, Pearisburg, Blacksburg, Union, Radford, Bland, Clifton Forge, Bluefield, Whitetop, Duo, Flat Top, Galax, Covington, Troutdale, Wytheville, Roanoke, and New Castle 252 PM EST Tue Jan 28 2025 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST WEDNESDAY... ...WIND ADVISORY THAT WAS ISSUED FOR TUESDAY WILL EXPIRE AT 3 PM EST THIS AFTERNOON... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina, southwest and west central Virginia, and southeast West Virginia. * WHEN...From midnight tonight to 6 PM EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Outdoor burning is discouraged. Strong wind will make it easier for fire to escape containment. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NCZ003-019-VAZ032>035-290400- /O.NEW.KRNK.WI.Y.0006.250129T0500Z-250129T2300Z/ Surry-Wilkes-Patrick-Franklin-Bedford-Amherst- Including the cities of Bedford, Wilkesboro, Rocky Mount, Dobson, Amherst, and Stuart 252 PM EST Tue Jan 28 2025 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST WEDNESDAY... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Surry and Wilkes Counties. In Virginia, Amherst, Bedford, Patrick, and Franklin Counties. * WHEN...From midnight tonight to 6 PM EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Outdoor burning is discouraged. Strong wind will make it easier for fire to escape containment. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ PM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 27, 2:40 PM EST, 4 minutes earlier.
Area forecast discussion, Jan 27, 2:40 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
240 PM EST Mon Jan 27 2025
.SYNOPSIS...
Low pressure over the Great Lakes will bring gusty winds to the
Mid-Atlantic Tuesday and Wednesday. Wind speeds will diminish
on Thursday as high pressure passes overhead. Confidence is
increasing for another low pressure system to bring widespread
precipitation, mainly rain, for Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EST Monday...
Key Messages:
1) Clouds over North Carolina expected to dissipate tonight.
2) Wind increase tonight, gusts as high as 50 mph across the
higher mountain ridges. Wind Advisory in effect.
Clouds linger along and south of the VA/NC border, courtesy of
low pressure along the southeast Atlantic Coast. This feature
will move off the coast this evening, clouds fading with time.
Looking at the bigger picture, zonal flow is ongoing across the
CONUS with, broad upper level trough over southern Canada. Over
the next 24-48 hours several clipper sort of features will
rotate around the upper trough promoting strong but dry frontal
passages across our region, the first passing across the area
late tonight and early Tuesday associated with moderately
strong winds. Model consensus is for a period of gusty winds
Tuesday morning with potential for 40-50 mph wind gusts across
the higher elevations. Wind gusts in the valleys will be more
in the 25-40 mph range. Will headline this with a wind advisory
for most counties west of Blue Ridge from midnight tonight
through 3PM Tuesday. Will likely need to entertain this again
late Tuesday night and Wednesday.
No precip expected over the next 24 hours, although still
dealing with some fog/drizzle in the NC high country due to
the higher terrain intersecting the cloud base. Should see
improvement for these higher elevations tonight, then clear out
altogether as the winds increase from the northwest Tuesday.
Temperatures will remain close to the seasonal norm.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 200 PM EST Monday...
Key Messages:
1) Near to above average temperatures continue.
2) Winds will be strong Wednesday into Thursday morning.
An Alberta Clipper system will swing down from central Canada into
the Northeastern US Tuesday night into Wednesday morning. The
expected track will keep it too far north to provide precipitation
for our area, though an isolated upslope rain/snow shower in Western
Greenbrier County cannot be ruled out Wednesday evening. The
likelihood of this has trended down since yesterday, with drier air
likely to win out.
Due to the surface low in the northeast along with a surface high
across the Southeastern US, westerly winds will increase Wednesday
as the pressure gradient will tighten over our area. Sustained winds
of 10-15mph with gusts of 20-30mph will be possible in the piedmont.
Winds will be higher along/west of the Blue Ridge, with sustained
winds of 15-25mph and gusts of 30-40mph. The highest elevations
could see gusts near 50mph at times. The winds last into Thursday
morning before the low moves offshore and high pressure briefly
builds back in before the next system approaches Thursday night.
Temperatures will be above average Wednesday with highs in the
40s/50s, with the piedmont likely reaching into the low 60s. After
the front moves through, highs lower slightly but remain seasonal in
the 40s/50s for Thursday. Lows remain fairly consistent in the 30s,
although Thursday morning will see mid to upper 20s area-wide.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 200 PM EST Monday...
Key Messages:
1) The next system arrives early Friday and lasts through Saturday
bringing widespread rainfall.
2) Seasonal temperatures continue through the entire period.
A low pressure system across the Great Plains moves east into the
Ohio River Valley late week. A warm front ahead of the system will
bring rain showers to the region by Friday morning. The main cold
front arrives that evening, bringing widespread, wetting rainfall to
the entire forecast area through Saturday morning as the main cold
front moves through. Temperatures are expected to be above freezing,
which will keep the p-type as mainly rain, though a very brief
mixing of snow may occur initially in southeastern WV.
High pressure builds back in behind the front, keeping quiet and dry
conditions across the entire area through the end of the weekend.
Another system will move by to our north, but again will lack
moisture, with dry conditions expected to continue into early next
week.
Seasonal temperatures will continue through the forecast period,
with highs in the 40s/50s each day. Lows will generally be in the
30s through the weekend and into next week.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 200 PM EST Monday...
Areas of MVFR and IFR ceilings are present across the mountains
of eastern TN and western NC, otherwise as you head north into
VA, the sky quickly transitions to VFR with mainly clear
conditions noted along and north of BLF-ROA-LYH. Clouds over NC
are expected to dissipate overnight, associated with an area of
low pressure along the southeast Atlantic Coast.
Flow aloft is primarily out of the west. Next in a series of
mainly dry fronts is forecast to cross the Mid-Atlantic. Strong
clipper system to pass across the Great Lakes and northern Mid-
Atlantic Tuesday morning, bringing moderate to strong wind gusts
to the area between 09z/4AM and 19Z/3pm. Another similar
feature will cross the area Wednesday morning.
OUTLOOK THROUGH FRIDAY...
An upper level disturbance will bring gusts into the 25-45kt
range Wednesday, followed by much calmer conditions Thursday as
High pressure finally passes overhead. Thursday will likely be
the best day as a whole for general aviation.
Looking to Friday, widespread light rain is expected. There is
a low probability for snow at KLWB.
&&
.EQUIPMENT...
As of 200 PM EST Monday...
Server and software corruption has interrupted the ability to
update the forecast on the NWS Blacksburg phone system.
Technicians are working on the problem. Until then check
weather.gov/rnk for the latest forecast.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from midnight tonight to 3 PM EST Tuesday for
VAZ010>020-022>024.
NC...Wind Advisory from midnight tonight to 3 PM EST Tuesday for
NCZ001-002-018.
WV...Wind Advisory from midnight tonight to 3 PM EST Tuesday for
WVZ042>044-507-508.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...CG
LONG TERM...CG
AVIATION...PM
EQUIPMENT...AMSHazardous weather outlook, Jan 27, 4:57 AM EST, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 457 AM EST Mon Jan 27 2025 NCZ001-002-018-VAZ007-009>020-022>024-WVZ508-281000- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Western Greenbrier- 457 AM EST Mon Jan 27 2025 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Wind gusts of 40 to 50 mph are expected across the higher mountain ridges beginning late tonight, resulting in localized downed trees and a few power outages. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wind gusts of 40 to 50 mph will persist across the higher mountain ridges into Tuesday afternoon, and develop again on Wednesday afternoon through early Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-WVZ042>044-507-281000- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- 457 AM EST Mon Jan 27 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2025Wind Advisories in West Virginia, 2025Wind Advisories in North Carolina, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.